Dogs Community
Rimadyl/seizures/rapid weight gain
About This Community:

This forum is for questions and support regarding your pet dogs!

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Rimadyl/seizures/rapid weight gain

I have a 2 year old papillon that's been very active and healthy.  Last Thursday, she started putting no weight on her right hind foot and cried when anything touched it.  We took her to the vet, xrays didn't show any visible trauma, so the vet placed her on Rimadyl for a few days.  She had the prescribed two doses Thursday, and by Friday she wasn't really limping anymore but she seemed more quiet than usual (not barking, walking not running, decreased appetite) so I didn't give her anymore Rimadyl.  Friday night she was fevered, had abdominal swelling, very lethargic, weak.  I called the 24 hr animal hospital and was told to monitor her overnight but that she should be fine by morning as it was over 24 hrs since the last dose of the med.  About 5:00 am her fever broke, she drank a little water and ate a couple bites of food.  The abdominal swelling also went down.  We took her back to the vet Saturday morning and had bloodwork done to check liver and kidney function.  The vet said everything looked good, don't give anymore Rimadyl, she should be fine in a couple of days, and gave her metoclopramide, famotidine, and a hydration injection.  Sunday she seemed okay but she still had some weakness and decreased appetite.  Monday afternoon, she suddenly started limping on her left front paw and shortly afterward began drooling, had tremors, and her head was lagging.  We rushed her back to the vet where she was diagnosed with seizures, and the vet said the random limping was probably due to muscle cramps associated with seizures.  While at the vet she had another seizure so they gave her an injection of valium and phenobarbital and started her on phb tabs twice a day.  By Tuesday we noticed the abdominal swelling seemed to have started again.  Today, she went back to the vet for a checkup, and she has gained almost 3 lbs since Thursday (from 10 to 12.11).  She has now been placed on metronidazole, metoclopramide, gabapentin, and phenobarbital, and was given another hydration injection.  Because of the abdominal swelling/weight gain she now resembles a pot-bellied pig, and she can no longer jump on the bed and has trouble maneuvering the stairs. Has anyone else been through something like this? What could cause a 3lb weight gain in a week?  Her labs looked good, so the only thing I can think of is congestive heart failure.  She's never had seizures before, is it from the Rimadyl?  What king of neurological damage can we expect, if any? I don't feel like I'm getting answers from the vet, just more meds.  Any thoughts?
Related Discussions
3 Comments Post a Comment
Blank
462827_tn?1333172552
Hello & Welcome......IMO, Every bit of this can be blamed on the Rimadyl.....I don't have any personal experience as bad as this, but have read about many others that have!

One of the Vets in the expert forum will recognize these problems....She always speaks against it's usage! Although I haven't seen her lately in the forum, you can contact her personally.......She will help you.....I know of others she has personally helped and corresponds w/ them many times via phone or email.....It would be worth a try....

As I recall, there is a fee, but I don't remember the amount without looking....Her name is Dr. Carol Osborne, DVM.  Her clinic is American Pet Institute...You will find a link on the right side of this page towards the bottom...She will be able to answer your questions as to what to do next, how long the toxicity can last, etc...

Please keep me updated on what you find out......Come back if you have any questions for me.....Good luck and let me know.....Karla


Indications: Rimadyl (carprofen) is a 24-hour, non-steroidal anti-inflammatory drug (NSAID). Rimadyl provides safe and effective relief of pain and inflammation caused by canine arthritis, hip dysplasia, orthopedic conditions, soft tissue surgery and dental procedures.


Side Effects: Contact your veterinarian immediately if the pet has bloody, black or tarry stools or blood in vomit as these symptoms could indicate serious side effects. If any of the following serious side effects occur, stop giving Rimadyl immediately and seek emergency veterinary medical attention; an allergic reaction (difficulty breathing; swelling of the lips; tongue or face; hives); muscle cramps, open sores in the mouth, rapid weight gain due to fluid retention; seizures, abdominal cramping. Other less serious side effects may occur. Continue giving Rimadyl and speak with your veterinarian if your pet experiences headache, dizziness, nausea, diarrhea, or constipation, depression, fatigue or weakness, dry mouth. Other side effects may also occur. Speak with your veterinarian about any side effect that seems unusual or bothersome to the animal.
Blank
462827_tn?1333172552
The Private Consultation is $ 35.00.  It's listed on her Web page.......She is the one that can help you, I promise........Karla
Blank
1595613_tn?1297288099
Thanks for the info, I appreciate it!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dogs Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Dogs Answerers
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
462827_tn?1333172552
Blank
Misfits4Me
OK
675347_tn?1365464245
Blank
ginger899
United Kingdom
441382_tn?1329196690
Blank
Ghilly
Bay City, TX
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1916673_tn?1388595391
Blank
tonyb286
Blackpool, United Kingdom